Nevada, 2009

Heavy Snow in Nevada, February 6 to 7, 2009

February 6 to 7, 2009 · NWS LKN · 3 events in 3 counties and zones

A storm system brought heavy snow to portions of central Nevada with several locations reporting 6 to 7 inches of new snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A storm system brought heavy snow to portions of central Nevada with several locations reporting 6 to 7 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 6, 12:32 PM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 6, 12:32 PM PST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1232 PM PST FRI FEB 6 2009

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST
WILL BRING A GOOD CHANCE OF RAIN AND SNOW TO MAINLY CENTRAL NEVADA
TODAY AND TONIGHT. AS THIS LOW MOVES INTO SOUTHERN CALIFORNIA
SATURDAY IT WILL CONTINUE TO BRING RAIN AND SNOW TO CENTRAL NEVADA.
A LOW PRESSURE SYSTEM DROPPING OUT OF THE NORTH WILL BRING SNOW TO
NORTHERN AND CENTRAL NEVADA SUNDAY NIGHT AND MONDAY WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE.

.UPDATE...FRESHENED UP GRIDS TO REFLECT RECENT TRENDS INCLUDING
LESS CLOUD COVER AND WARMER TEMPS IN THE NORTH. ALSO INCLUDED
THUNDER POSSIBILITY IN THE SOUTH FOR THIS AFTERNOON. NEW PACKAGE
WILL COME OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED AT 155 AM /

SHORT TERM...TODAY THROUGH SUNDAY. SHORT WAVE MOVING ACROSS ERN
NV ATTM BRINGING SOME LIGHT SNOW SHOWERS. BY DAYBREAK THIS SHORT
WAVE WILL BE EXITING INTO UTAH AND IDAHO. ANOTHER UPPER LOW
FORMING OFF THE CNTRL CA COAST WILL PUSH MORE MOISTURE INTO CNTRL
NV LATER THIS MORNING AND AFTN AND WILL GO WITH HIGH CHC TO LIKELY
POPS THAT AREA TAPERING OFF TO SLIGHT CHANCE ACROSS NRN NV. SNOW
LEVELS AROUND 5500 FEET BUT ACCUMULATIONS EXPECTED TO GENERALLY BE
LESS THAN AN INCH IN THE VALLEYS OF CNTRL NV TODAY. STARTING
TONIGHT THE FORECAST GETS A LITTLE TRICKY ACROSS CNTRL NV AS UPPER
LOW PUSHES INTO SRN CA. THE ECMWF CONTINUES TO SHOW MORE
PRECIPITATION ACROSS THIS AREA WITH 24 HR AMOUNTS ENDING SATURDAY
NIGHT AROUND 1/2 INCH OVER NRN NYE AND SRN WHITE PINE COUNTIES.
HOWEVER BOTH THE GFS/NAM ARE DRIER WITH AROUND 1/4 TO 1/3
INCH...MAINLY OVER THE ERN PORTION OF NRN NYE AND SRN WHITE
PINE...KEEPING THE HEAVIER PRECIP SOUTH OF OUR FORECAST AREA. THIS
WOULD MAKE THE DIFFERENCE BETWEEN UPGRADING OUR CURRENT WINTER
STORM WATCH TO A WARNING OR JUST GOING WITH AN ADVISORY. FOR NOW
DUE TO THIS UNCERTAINTY WILL CONTINUE WITH THE WATCH AND
HOPEFULLY LATER MODEL RUNS WILL BE IN BETTER AGREEMENT. PRECIP WILL
BEGIN TO TAPER OFF SUNDAY MORNING ACROSS CNTRL NV AS UPPER LOW
HEADS INTO SRN UT/NRN AZ. NEXT UPPER TROUGH WILL BE DIGGING SWD
ALONG THE OREGON/NRN CA COAST BY SUNDAY AFTN BUT ANY PRECIP FROM
THIS SYSTEM WILL HOLD OFF UNTIL SUNDAY NIGHT.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...MODELS CONTINUE
TO SHOW A MORE ACTIVE PATTERN ACROSS THE GREAT BASIN THROUGH NEXT
WEEK WITH SEVERAL STORM SYSTEMS PUSHING SOUTHEAST ACROSS THE GREAT
BASIN FROM THE GULF OF ALASKA. EACH SYSTEM IS FORECAST TO BRING A
REINFORCING SHOT OF COLD POLAR AIR TO THE AREA...WHICH HIGH TEMPS
STRUGGLING TO REACH FREEZING NEXT WEEK. FOR SUNDAY NIGHT AND
MONDAY...THE POTENTIAL EXISTS FOR A STRONG WINTER STORM TO IMPACT
THE REGION...WITH THE GFS AND ECMWF IN MUCH BETTER
AGREEMENT...SHOWING A STRONG UPPER LEVEL TROUGH BECOMING NEGATIVELY
TILTED AS IT PUSHES ONSHORE SUNDAY NIGHT AND INTO THE AREA ON
MONDAY. 00Z GFS SHOWS SURFACE LEE-SIDE CYCLOGENESIS JUST SOUTH OF
THE I80 CORRIDOR...WITH A 999MB SURFACE LOW PUSHING EAST AND THEN
NORTHEAST INTO NRN UTAH BY LATE MONDAY. GFS SHOWS OMEGA VALUES OVER
15 UB/S TO 20 UB/S AT 700MB ALONG AND WEST OF AN AREA OF
FRONTOGENESIS ACROSS MOST OF NRN AND CNTRL NV WEST OF HIGHWAY 93.
GFS SOUNDINGS DEPICT AN UNSTABLE LOW TO MIDLEVEL AIRMASS ASSOCIATED
WITH THIS SYSTEM WHICH IS FAVORABLE FOR HEAVY PRECIP AS WELL. ECMWF
SHOWS A SIMILAR SOLUTION...BUT NOT QUITE AS MUCH QPF COMPARED TO THE
GFS WHICH SHOWS BETWEEN 0.40 TO 0.75 INCHES OF LIQUID ACROSS ALL
ZONES EXCEPT ERN ELKO AND WHITE PINE COUNTIES. THIS TYPE OF SET UP
IS FAVORABLE FOR A WINTER STORM ACROSS NRN AND CNTRL NV...SO
INCREASED POP TO 60+ PCT THROUGH MONDAY NIGHT. MODELS ARE EXPECTED
TO DIFFER ON THE LOCATION OF THE SURFACE LOW AND MAIN WRAP AROUND
PRECIP BAND...SO WILL LIKELY HAVE A BETTER IDEA ON SPECIFIC SNOW
ACCUMULATIONS THIS WEEKEND...BUT THE POTENTIAL EXISTS FOR 5 TO 10
INCHES OF SNOW...EVEN IN THE VALLEYS BY MONDAY NIGHT. 700MB TEMPS
EXPECTED TO LOWER BELOW -14C...WHICH WILL RESULT IN SURFACE TEMPS 10
TO 15 DEGS BELOW AVERAGE...BUT ALSO RESULT IN HIGH SNOW RATIOS AS
WELL.

ALL MODELS SHOW CONDITIONS IMPROVING FOR TUESDAY BEFORE THE NEXT
COLD FRONT QUICKLY PUSHES SOUTHEAST FROM THE PAC NW EARLY
WEDNESDAY...WITH THE GFS SHOWING A SECONDARY UPPER LEVEL DISTURBANCE
IMPACTING THE REGION WEDNESDAY NIGHT AND THURSDAY. ECMWF SHOWS THIS
DISTURBANCE A BIT FURTHER WEST COMPARED TO THE GFS...BUT STILL HAS
LIGHT PRECIP MOVING ACROSS THE AREA AS ANOTHER COLD FRONT QUICKLY
SWEEPS SOUTH...BRINGING 700MB TEMPS AS COLD AS -18C TO THE AREA.
INCREASED POP TO 30 TO 50 PCT WEDNESDAY AND THURSDAY ACROSS MOST OF
THE AREA WITH SLIGHTLY LOWER VALUES ACROSS CNTRL NV. LOWERED MAX
TEMPS WITH HIGHS EXPECTED TO STRUGGLE TO REACH FREEZING. MIN TEMPS
ARE NOT EXPECTED TO GET TOO COLD WITH CLOUD COVER PRESENT...WITH
LOWS GENERALLY IN THE TEENS TO LOW 20S.

FURTHER OUT...MODELS CONTINUE TO SHOW A LONG WAVE TROUGH OVER THE
ERN PACIFIC OCEAN AND WRN UNITED STATES THROUGH THE SECOND WEEKEND
OF FEB...SO EXPECT COLDER THAN NORMAL TEMPS TO CONTINUE AS WELL AS
MORE CHANCES OF SNOW ACROSS THE GREAT BASIN.

AVIATION...CONDITIONS ACROSS CNTRL NV WILL DETERIORATE THIS MORNING
AS A UPPER LEVEL LOW NEAR THE CALIF COASTLINE STARTS TO MOVE EAST.
SNOW IS EXPECTED TO DEVELOP AROUND KTPH EARLY THIS MORNING...AND
AROUND NOON AT KELY WITH IFR CONDITIONS EXPECTED. PERIODS OF SNOW
WILL CONTINUE THROUGH FRIDAY NIGHT AND POSSIBLY INTO SATURDAY WITH
SNOW BECOMING HEAVY AT TIMES AND LOW IFR CONDITIONS LIKELY ON
SATURDAY. FURTHER NORTH...DO NOT EXPECT MUCH SNOW IN THE KWMC AND
KEKO AREAS THROUGH FRIDAY EVENING...BUT CIGS ARE EXPECTED TO BE
AROUND 3K FEET AGL PRODUCING PERIODS OF MVFR CONDITIONS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
FOR NVZ013-035.

&&

91/95/95/88
Hazardous weather outlook, Feb 6, 4:00 PM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
400 PM PST FRI FEB 6 2009

NVZ013-035-037-080000-
NORTHERN NYE COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
400 PM PST FRI FEB 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE THREAT OF LIGHT SNOW SHOWERS WILL INCREASE SATURDAY AND SUNDAY
ACROSS NORTHERN NEVADA...HOWEVER LITTLE OR NO SNOW ACCUMULATIONS
ARE EXPECTED IN VALLEY AREAS OF HUMBOLDT AND ELKO COUNTIES.

A STRONG STORM SYSTEM WILL MOVE OVER THE GREAT BASIN SUNDAY NIGHT
AND MONDAY WHICH MAY BRING 2 TO 5 INCHES OF SNOW TO VALLEY AREAS
AND 5 TO 10 INCHES OF SNOW TO THE MOUNTAINS...WITH LOCALLY HEAVIER
AMOUNTS IN BOTH VALLEY AND MOUNTAIN AREAS POSSIBLE. HEAVIEST SNOW
AMOUNTS CURRENTLY LOOK TO BE CENTERED ACROSS LANDER AND EUREKA
COUNTIES AS WELL AS INTO THE WESTERN TWO THIRDS OF ELKO COUNTY.
HUMBOLDT COUNTY WEST OF THE SANTA ROSA MOUNTAINS AS WELL AS
EXTREME EASTERN ELKO COUNTY SHOULD SEE CONSIDERABLY LESS
SNOW...POSSIBLY ONLY BETWEEN A TRACE AND 2 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030>034-036-080000-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
400 PM PST FRI FEB 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM IS MOVING INTO CENTRAL NEVADA...AND WILL CONTINUE
TO BRING SNOW SHOWERS...HEAVY AT TIMES...TO THE REGION THROUGH
NOON ON SATURDAY. FOR ADDITIONAL INFORMATION PLEASE SEE THE LATEST
WSWLKN PRODUCT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A STRONG STORM SYSTEM WILL MOVE OVER THE GREAT BASIN SUNDAY NIGHT
AND MONDAY WHICH MAY BRING 2 TO 5 INCHES OF SNOW TO VALLEY AREAS
AND 5 TO 10 INCHES OF SNOW TO THE MOUNTAINS...WITH LOCALLY HEAVIER
AMOUNTS IN BOTH VALLEY AND MOUNTAIN AREAS POSSIBLE. HEAVIEST SNOW
AMOUNTS CURRENTLY LOOK TO BE CENTERED ACROSS LANDER AND EUREKA
COUNTIES AS WELL AS INTO THE WESTERN TWO THIRDS OF ELKO COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Nye

When
February 6, 4:00 PM PST to February 7, 7:00 AM PST
Where
Northern Nye forecast zone
Reported by
COOP Observer

The Mountain Meadow Ranch in far northeastern Nye county reported 9 inches of new snow and the Indian Creek Ranch in far northern Nye reported 8 inches of new snow.

Heavy Snow, White Pine

When
February 6, 5:00 PM PST to February 7, 9:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Heavy snow was reported across White Pine county. Seven inches of new snow was reported at Ely, Ruth, Moorman Ranch, and Great Basin National Park.

Heavy Snow, S Lander & S Eureka

When
February 6, 5:00 PM PST to February 7, 9:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
COOP Observer
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

The Coop site at Eureka reported 7 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144616, 144615, 144617.